Tags

Type your tag names separated by a space and hit enter

The effect of multidrug exposure on neurological manifestations in carbamazepine intoxication: a nested case-control study.
BMC Pharmacol Toxicol. 2020 Jun 29; 21(1):47.BP

Abstract

BACKGROUND

In acute intoxication, carbamazepine concentration above 40 mcg/ml is associated with a risk of severe neurological consequences, including depressed consciousness, respiratory depression, cardiac conduction disorders, seizures, and death. Carbamazepine intoxication is often associated with the use of concomitant medications. However, the effect of exposure to other central-nervous-system (CNS) acting medications on the neurological manifestations of carbamazepine toxicity has not been evaluated.

OBJECTIVE

To examine the effect of exposure to CNS-acting medications on the neurological effects of carbamazepine toxicity.

METHODS

A retrospective nested case-control study of all patients > 18 years of age, with at least one test of carbamazepine levels > 18 mcg/ml recorded at the Hadassah Hospital Central Laboratory, between the years 2004-2016. Sociodemographic and clinical data were collected from the computerized medical records, and the characteristics of patients with and without severe neurological symptoms of carbamazepine intoxication were compared.

RESULTS

Eighty patients were identified. In bivariate analyses, the odds of severe neurological symptoms was higher in patients with antidepressants use (odds ratio 8.7, 95% confidence interval: 1.8-41.2, p = 0.007), benzodiazepines use (8.6, 2.0-37.1, p = 0.004), and carbamazepine concentration above 30 mcg/ml (8.1, 1.9-33.3, p = 0.004). Multivariate models demonstrated that antidepressants and benzodiazepines were associated with severe neurological manifestations during carbamazepine intoxication, independently of carbamazepine concentration over 30 mcg/ml. ICU admission was associated in multivariate analysis with antidepressants (but not benzodiazepines) use, and with carbamazepine levels > 30 mcg/ml.

CONCLUSIONS

Among patients with carbamazepine intoxication, severe neurological symptoms are associated with exposure to benzodiazepines or antidepressants and with carbamazepine levels higher than 30 mcg/ml.

Authors+Show Affiliations

Department of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.Department of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.Department of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel.Department of Cardiology, Hadassah-Hebrew University Medical School, Ein Kerem, Jerusalem, Israel. Division of Clinical Pharmacy, Institute for Drug Research, School of Pharmacy, Faculty of Medicine, Hebrew University of Jerusalem, Jerusalem, Israel.Department of Internal Medicine, Hadassah-Hebrew University Medical School, Mt Scopus, POB 24035, Ein Kerem, 91240, Jerusalem, Israel. Muszkatm@hadassah.org.il.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

32600424

Citation

Hirsch, Ayala, et al. "The Effect of Multidrug Exposure On Neurological Manifestations in Carbamazepine Intoxication: a Nested Case-control Study." BMC Pharmacology & Toxicology, vol. 21, no. 1, 2020, p. 47.
Hirsch A, Wanounou M, Perlman A, et al. The effect of multidrug exposure on neurological manifestations in carbamazepine intoxication: a nested case-control study. BMC Pharmacol Toxicol. 2020;21(1):47.
Hirsch, A., Wanounou, M., Perlman, A., Hirsh-Raccah, B., & Muszkat, M. (2020). The effect of multidrug exposure on neurological manifestations in carbamazepine intoxication: a nested case-control study. BMC Pharmacology & Toxicology, 21(1), 47. https://doi.org/10.1186/s40360-020-00425-2
Hirsch A, et al. The Effect of Multidrug Exposure On Neurological Manifestations in Carbamazepine Intoxication: a Nested Case-control Study. BMC Pharmacol Toxicol. 2020 Jun 29;21(1):47. PubMed PMID: 32600424.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The effect of multidrug exposure on neurological manifestations in carbamazepine intoxication: a nested case-control study. AU - Hirsch,Ayala, AU - Wanounou,Maor, AU - Perlman,Amichai, AU - Hirsh-Raccah,Bruria, AU - Muszkat,Mordechai, Y1 - 2020/06/29/ PY - 2019/11/21/received PY - 2020/06/16/accepted PY - 2020/7/1/entrez PY - 2020/7/1/pubmed PY - 2020/7/1/medline KW - Benzodiazepines KW - Carbamazepine KW - Concentration level KW - Concomitant medication KW - Intoxication SP - 47 EP - 47 JF - BMC pharmacology & toxicology JO - BMC Pharmacol Toxicol VL - 21 IS - 1 N2 - BACKGROUND: In acute intoxication, carbamazepine concentration above 40 mcg/ml is associated with a risk of severe neurological consequences, including depressed consciousness, respiratory depression, cardiac conduction disorders, seizures, and death. Carbamazepine intoxication is often associated with the use of concomitant medications. However, the effect of exposure to other central-nervous-system (CNS) acting medications on the neurological manifestations of carbamazepine toxicity has not been evaluated. OBJECTIVE: To examine the effect of exposure to CNS-acting medications on the neurological effects of carbamazepine toxicity. METHODS: A retrospective nested case-control study of all patients > 18 years of age, with at least one test of carbamazepine levels > 18 mcg/ml recorded at the Hadassah Hospital Central Laboratory, between the years 2004-2016. Sociodemographic and clinical data were collected from the computerized medical records, and the characteristics of patients with and without severe neurological symptoms of carbamazepine intoxication were compared. RESULTS: Eighty patients were identified. In bivariate analyses, the odds of severe neurological symptoms was higher in patients with antidepressants use (odds ratio 8.7, 95% confidence interval: 1.8-41.2, p = 0.007), benzodiazepines use (8.6, 2.0-37.1, p = 0.004), and carbamazepine concentration above 30 mcg/ml (8.1, 1.9-33.3, p = 0.004). Multivariate models demonstrated that antidepressants and benzodiazepines were associated with severe neurological manifestations during carbamazepine intoxication, independently of carbamazepine concentration over 30 mcg/ml. ICU admission was associated in multivariate analysis with antidepressants (but not benzodiazepines) use, and with carbamazepine levels > 30 mcg/ml. CONCLUSIONS: Among patients with carbamazepine intoxication, severe neurological symptoms are associated with exposure to benzodiazepines or antidepressants and with carbamazepine levels higher than 30 mcg/ml. SN - 2050-6511 UR - https://www.unboundmedicine.com/medline/citation/32600424/The_effect_of_multidrug_exposure_on_neurological_manifestations_in_carbamazepine_intoxication:_a_nested_case-control_study L2 - https://bmcpharmacoltoxicol.biomedcentral.com/articles/10.1186/s40360-020-00425-2 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.